Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 103, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 15, 2025, 4:27 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2025, 4:27 PM EDT (20:27 UTC)
- Expired
- May 15, 2025, 5:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnston County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:20 PM EDT, 7 minutes earlier.
Area forecast discussion, May 15, 4:20 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 420 PM EDT Thu May 15 2025 .SYNOPSIS... Upper level disturbances moving atop an upper level ridge building across the SE US will support mainly diurnal showers and storms and unseasonably hot temperatures to end the work week. A series of cold fronts will move through the region over the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 420 PM Friday... * A Thunderstorm Watch has been issued for northern portions of central NC. * A risk for strong to severe storms across the northern Piedmont and northern coastal plain this are possible this afternoon and evening. Thunderstorm clusters north of the VA line continue on a easterly path this afternoon. A few clusters could shift south near the VA/NC border this afternoon and evening. There is plenty of CAPE across the northern CWA so any storms that move across the area will have plenty of instability to continue towards the coast. RNK had a special sounding release that showed SBCAPE of 4000 j/kg. While the Hi-Res models have been back and forth all day on coverage and intensity, the best chance for storms to develop over next few hours. However, the high cloud coverage has increased this afternoon reducing some instability and may lower chances of producing any strong storms across the area. This will be an all or nothing event where we could get a few showers and isolated storms or we could get isolated severe storms move across the northern CWA. There will be a break in the showers and storms late this evening/ and overnight before the second round of storms approach the region ahead of a cold front. Expect an uptick in precip after midnight as pre frontal showers and storms develop. Initially these showers and storms are expected to be on the weaker side but an uptick in recent AI model guidance has shown a few stronger storms could develop ahead of the front. This will depend on how stable the atmosphere is from when/if the first round move across the region. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 310 PM Friday... * There is still a fair bit of uncertainty, however a conditional threat for isolated strong storms Sat aft/eve remains. Aloft, the sub-tropical ridge will remain suppressed well south of the area as a closed low tracks ewd across the srn/ern Great Lakes and Northeast US Sat/Sat night. A couple of shortwave disturbances within the attendant trough will move across the region on Sat before the trough shifts ewd out of the area Sat night. At the surface, the parent low will occlude over the Great Lakes on Sat, while a secondary low develops over the Northeast US. The attendant cold front should progress ewd across the area Sat aft/eve as the secondary low lifts newd along the New England coast. Uncertainty: The biggest uncertainty continues to be whether the convection expected to move across the mid-MS and TN Valley regions tonight, will hold together and move into the area early Sat. And if it does move into the area, how long it will hold together. Then, how much the showers and associated cloud cover will stabilize the atmosphere and/or limit destabilization during the aft/eve, thus impacting whether showers will re-develop along the front and move across the area Sat eve/night. Latest hi-res guidance consensus has the showers/iso storms holding together and moving into the western Piedmont around daybreak Sat, then weakening and/or dissipating somewhere over central NC Sat morn. Convection: Forecast soundings off the NAM show destabilization across much of the area (albeit briefly in the NW), with highest CAPE values across the Sandhills and Coastal Plain during the aft/eve. Max MUCAPE around 2000 J/Kg with effective shear around 40 kts at KFAY and KRWI (and briefly at KRDU). Additionally, with 25-35 kts at the top of the mixed layer, wind gusts in that range will be possible until the nocturnal inversion sets up Sat eve. Additional showers/storms could develop during the aft/eve along/ahead of the front if enough destabilization is realized, and could result in strong wind gusts and possibly some hail. However, there is still somewhat low confidence in timing, location, and coverage of that threat, if it materializes. Temperatures: Also dependent on what happens with the early convection Sat morn, but for now expect highs ranging from mid 80s NW to low 90s SE. Based on current timing of the front, expect lows to range from low 60s NW to upper 60s SE. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 205 PM Friday... * Largely unsettled weather is expected for the beginning of the extended period, until a cold front moves through the region Wednesday or Thursday. * Temperatures will remain above average until Wednesday, with below average temperatures expected Thursday and Friday. Sunday and Monday, a front is expected to be quasi-stationary to our south. These days are expected to be mostly dry, however afternoon showers may develop in the south depending on how far north the front stalls. Otherwise, temperatures should be around 5 degrees above average, with maximum temperatures on both days in the low 80s in the north, to the upper 80s, maybe reaching low 90s in the south. Sunday and Monday night should also have lows in the 60s. Rain chances increase again Tuesday afternoon as low pressure associated with the previously stalled front progresses north of the region through the mid Atlantic. There is large model spread on the strength, timing, and location of this system, however models are generally showing a warm front moving north through the region on Tuesday, increasing rain chances, and a cold front moving through the region Wednesday afternoon or Thursday morning. Thus, there are rain chances Tuesday and Wednesday, which could potentially linger into Thursday. The best chance for widespread rain currently looks to be Wednesday afternoon. Temperatures should fall behind the front, leaving maximum temperatures in the 70s on Thursday. High pressure should build in behind the cold fropa, leaving Friday dry and keeping maximum temperatures in the 70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 215 PM Friday... Forecast confidence is lower than normal wrt to storm potential this afternoon and evening. Upper level ridge arching over the Mid-Atlantic region supporting an increase in cloud coverage and isolated storms this afternoon and evening. A few isolated severe storms could bring flight restrictions to any of the northern TAF sites this afternoon and evening. Strong wind gusts will be the main hazard with these storms so along with TSRA in the TAF, added gusts up to 45kts in the PROB30 groups. As the low level jet moves through after the initial round of expected storms, LLWS will be the next aviation hazard late overnight into early Saturday morning. As the upper level trough moves offshore, a cold front will bring another round of flight restrictions Saturday morning. The models have been back and forth on whether or not the line of storms makes its to the region, therefore around line of PROB30s for all TAF sites between 09z and 13z for a chance of thunderstorms with flight restrictions. Outlook: Chances for diurnal isolated to scattered showers and storms will continue through much of the period. Morning fog and low stratus will be possible each morning, especially in areas that received significant rainfall the previous day. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL NEAR TERM...CA SHORT TERM...KC LONG TERM...Helock AVIATION...CA/CBL
Hazardous weather outlook, May 15, 8:57 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 857 AM EDT Thu May 15 2025 NCZ021-022-038>040-073>077-083>086-088-089-161300- Forsyth-Guilford-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore- Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 857 AM EDT Thu May 15 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a Level 2, slight risk of severe storms Saturday during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-041>043-078-161300- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne- 857 AM EDT Thu May 15 2025 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Although coverage may be limited, any thunderstorms this afternoon through early evening will be capable of producing large hail and damaging wind gusts. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a Level 2, slight risk of severe storms Saturday during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 3:07 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
307 PM EDT Thu May 15 2025
NCZ041-042-152000-
Johnston NC-Wake NC-
307 PM EDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WAKE AND NORTHERN
JOHNSTON COUNTIES THROUGH 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 13 miles southeast of Raleigh, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raleigh, Smithfield, Garner, Clayton, Zebulon, Knightdale, Micro,
Selma, Wendell, and Kenly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3593 7835 3591 7835 3590 7833 3590 7831
3587 7828 3579 7824 3577 7825 3576 7824
3575 7822 3573 7821 3573 7819 3571 7816
3560 7812 3551 7832 3554 7857 3579 7867
3594 7839
TIME...MOT...LOC 1907Z 253DEG 14KT 3570 7848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 15, 3:49 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Thu May 15 2025
NCZ026-027-041>043-078-152045-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wayne NC-Wilson NC-
349 PM EDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WAYNE...
SOUTHWESTERN NASH...EAST CENTRAL WAKE...WESTERN WILSON...NORTHEASTERN
JOHNSTON AND SOUTH CENTRAL FRANKLIN COUNTIES THROUGH 445 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Zebulon, or 12 miles north of Smithfield, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wilson, Zebulon, Fremont, Bailey, Micro, Pine Level, Kenly,
Princeton, Lucama, and Middlesex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3568 7834 3590 7836 3595 7817 3576 7787
3545 7797 3546 7822
TIME...MOT...LOC 1949Z 282DEG 14KT 3570 7830
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:05 PM EDT | Special Weather Statement | RAH | Moore | 40 min |
| May 14, 8:21 PM EDT | Areal Flood Advisory | RAH | Cumberland, Sampson | 114 min |
| May 14, 8:54 PM EDT | Special Weather Statement | RAH | Cumberland | 51 min |
| May 14, 9:12 PM EDT | Tornado Warning | RAH | Cumberland | 33 min |
| May 15, 12:42 AM EDT | Dense Fog Advisory | RAH | Alamance, Chatham, Davidson, Durham, Edgecombe, Forsyth and 16 more | 8 hr |
| May 15, 2:00 AM EDT | Special Weather Statement | RAH | Harnett | 60 min |
| May 15, 2:25 AM EDT | Special Weather Statement | RAH | Johnston | 65 min |
| May 15, 3:36 AM EDT | Special Weather Statement | RAH | Wayne | 54 min |
| May 15, 4:27 AM EDT | Special Weather Statement | RAH | Wilson | 63 min |
| May 15, 4:49 AM EDT | Special Weather Statement | RAH | Wayne | 56 min |
| May 15, 5:01 AM EDT | Special Weather Statement | RAH | Cumberland | 44 min |
| May 15, 5:05 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 55 min |
| May 15, 6:17 AM EDT | Special Weather Statement | RAH | Sampson | 43 min |
| May 15, 6:24 AM EDT | Special Weather Statement | RAH | Sampson | 36 min |
| May 15, 6:39 AM EDT | Special Weather Statement | RAH | Wilson | 66 min |
| May 15, 3:07 PM EDT | Special Weather Statement | RAH | Wake | 53 min |
| May 15, 3:49 PM EDT | Special Weather Statement | RAH | Wilson | 56 min |
| May 15, 5:09 PM EDT | Special Weather Statement | RAH | Edgecombe | 51 min |
| May 15, 6:00 PM EDT | Special Weather Statement | RAH | Edgecombe | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.